Alert archive / Ohio / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 16, NWS Charleston, WV

April 16, 2023Athens County, Meigs County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Apr 16, 2023, 2:17 PM EDT for Athens County, Meigs County, Ohio. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2023, 2:17 PM EDT (18:17 UTC)
Expired
Apr 16, 2023, 2:45 PM EDT
In force
28 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Athens County, OH, Meigs County, OH

The radar

The Charleston,WV radar (KRLX), 103 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 1:48 PM EDT, 29 minutes earlier.

Area forecast discussion, Apr 16, 1:48 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
148 PM EDT Sun Apr 16 2023

.SYNOPSIS...
A cold front crosses today, bringing showers and thunderstorms,
some of which could be strong to severe. Cooler to start the
work week, with a warming trend by the middle of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1040 AM Sunday...

Have updated temperatures, PoPs, and cloud cover over the next
several hours to represent the latest trends. The rest of the
forecast remains on track, with a rather pleasant and quiet
morning across the region in advance of an approaching cold
front, which is currently located across west-central Kentucky.

As of 325 AM Sunday...

Key Point:

*  Strong to severe thunderstorms develop along a quick moving
   front this morning through the evening.

A low pressure system located to the west moves a front across
the region this morning through the evening. A short wave ridge
is currently keeping quiet conditions this morning with deep
layer moisture streaming up ahead of a closed low lifting
northeast out of the plains. Showers are developing ahead of the
main front which currently stretches along a north to south line
over western Kentucky. Pre-frontal showers are expected to
spread across the western CWA during the morning hours.

The front kicks into motion late morning as the upper low
tracks to the Great Lakes. Storms are expected to form along and
ahead of the advancing front as disturbances ride up the
backside of the exiting short wave ridge. A line of storms is
likely to develop across the frontal boundary as a low level jet
provides dynamic support beneath the jet stream maximum during
peak heating. The timing for severe weather associated with the
front today will roughly range between 10 AM across western
locations to 8 PM for east. The main threat from storms today
will be strong gusty wind. Gusty southerly winds are expected
to develop ahead of the front changing out of the west once it
crosses. Much cooler temperatures are on tap tonight behind the
front with overnight lows in the 30 and 40s...coolest along the
mountains.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 455 AM Sunday...

Key Points:

*  Much cooler to start the work week
*  Mountain snow with minor high terrain accumulation
*  Warming trend starts Tuesday

A large, stacked low pressure system glides east-northeastward
across the central Great Lakes Monday through Monday night,
before lifting through eastern Canada Tuesday. This keeps the
forecast area in cyclonic west to southwest flow which will
provide precipitation across the north due to wrap around
moisture, and across the northern and central mountains with
some upslope enhancement, although the west to southwest
direction is not optimal.

Even with the colder air wrapping around the system already
firmly place Monday morning, elevation snow is limited by spring
diurnal heating even over the higher terrain. Snow levels do
then decrease Monday night, allowing light accumulations across
the highest terrain. After adjusting central guidance QPF for
orographic lift resulted in a downward adjustment overall,
snowfall amounts are higher than previous, 1 to 2 inches over
the highest windward terrain.

Otherwise, after a cloudy start Monday morning, a west to east
oriented clearing line gradually works northward Monday into
Tuesday morning, with plenty of sunshine the rest of Tuesday as
high pressure builds into the area. Strong winds associated
with this system, with gusts of 30 to 35 mph across the lowlands
Monday into Monday night, and up to 45 to 50 mph across the
highest ridges Monday night into Tuesday, will gradually
diminish as the system slowly weakens and pulls away.

Central guidance reflects a north-south temperature gradient
with below normal temperatures overall, although a warming
trend begins Tuesday, primarily on the strength of increasing
April sunshine.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 1230 PM Sunday...

Key Points:

* A warming trend for the middle of the week. Temperatures reach
  the 80s Thursday afternoon across the lowlands.
* Another storm arrives by late week, bringing unsettled and
  cooler weather for next weekend.

500-mb ridging will build over the Middle Ohio Valley for the middle
of the week, which will lead to sunshine and a gradual warming
trend. Temperatures are expected to reach the middle 80s again
across the lowlands by Thursday afternoon.

500-mb heights will begin to fall on Friday as a vigorous 500-mb low
and an associated cold front push eastward. Most models show the
cold front pushing through the region late Friday or early Saturday.
However, the 500-mb low will be slow to progress eastward, and some
models suggest that the trough axis may remain over the Great Lakes
throughout next weekend. This solution would result in an unsettled
weather pattern with unseasonably cool temperatures across the
Middle Ohio Valley, with scattered showers possible each day.
Because of the uncertainty, we kept the chance of showers in the
forecast for next weekend, and we will certainly wait for models to
come into better agreement before going into more detail with the
forecast.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 140 PM Sunday...

VFR conditions persist this afternoon amid increasing cloud
cover and gradually lowering ceilings. A cold front will push
through the region later this afternoon/evening, bringing
scattered showers and thunderstorms ahead/along it. MVFR CIG
restrictions are progged with this activity, along with some
brief MVFR VSBY restrictions, potentially IFR restrictions with
any heavier showers or thunderstorms.

A mainly dry overnight period is then progged, with a return of
mainly VFR conditions across the region. An upper level
disturbance gradually approaches the region on Monday, bringing
shower chances across SE OH and N WV, along with low end VFR
CIGs. While some brief MVFR CIG/VSBY restrictions cannot be
ruled out for this area, mainly VFR conditions are expected
Monday morning into the early afternoon.

S/SW surface flow this afternoon will veer to WSW by late this
evening, then remain as such through the end of the TAF period.
Wind gusts of 15-25+ kts are possible through this evening, with
higher gusts possible with any thunderstorms. Wind gusts of
20-30 kts will be possible during the day on Monday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of CIG/VSBY restrictions this
afternoon/evening in showers/storms may vary from the forecast.
Some brief MVFR CIG restrictions could occur at CKB/EKN/PKB
during the day on Monday.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    H    H    H    H    H    M    H    H    M    M    H
HTS CONSISTENCY  H    H    H    H    H    H    H    M    M    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    M    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    L    H    H    M    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z MONDAY...
IFR conditions possible over the higher mountainous terrain in
snow showers Monday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...KH/JMC
NEAR TERM...KH/GW
SHORT TERM...TRM
LONG TERM...JMC
AVIATION...GW
Hazardous weather outlook, Apr 16, 10:49 AM EDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1049 AM EDT Sun Apr 16 2023

KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005>008-013>016-024>028-
033-034-039-515>522-524-525-171500-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Gallia-Lawrence OH-
Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam-
Kanawha-Roane-Mingo-Logan-Boone-Clay-Braxton-McDowell-Wyoming-Upshur-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Southeast Pocahontas-
Northwest Randolph-
1049 AM EDT Sun Apr 16 2023

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Isolated strong to severe thunderstorms are possible this afternoon
into this evening, with damaging wind gusts being the threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Low afternoon humidity and gusty winds will bring an increasing
afternoon fire danger Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-084-085-WVZ009>011-017>020-029>032-040-171500-
Perry-Morgan-Athens-Washington-Vinton-Meigs-Wood-Pleasants-Tyler-
Wirt-Calhoun-Ritchie-Doddridge-Gilmer-Lewis-Harrison-Taylor-Barbour-
1049 AM EDT Sun Apr 16 2023

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia and northern West Virginia.

.DAY ONE...Today and Tonight.

Isolated strong to severe thunderstorms are possible this afternoon
into this evening, with damaging wind gusts being the threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Frost is possible overnight Tuesday night into Wednesday morning.

Low afternoon humidity and gusty winds will bring an increasing
afternoon fire danger Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ523-526-171500-
Northwest Pocahontas-Southeast Randolph-
1049 AM EDT Sun Apr 16 2023

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Isolated strong to severe thunderstorms are possible this afternoon
into tonight, with damaging wind gusts being the threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong winds are expected Monday through Tuesday, with peak gusts as
high as 45 to 50 mph possible Monday night into Tuesday. If
confidence increases in these strong gusts, then a wind advisory
would be needed. Also, light late season snowfall accumulations of an
inch or two are possible Monday night into Tuesday.

Low afternoon humidity and gusty winds could bring an increasing
afternoon fire danger Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 5:39 PM EDTSpecial Weather StatementRLXRoane21 min
Apr 16, 5:47 PM EDTSpecial Weather StatementRLXKanawha13 min
Apr 16, 5:56 PM EDTSpecial Weather StatementRLXCalhoun19 min
Apr 16, 6:01 PM EDTSpecial Weather StatementRLXBraxton, Clay, Nicholas29 min
Apr 16, 6:13 PM EDTSpecial Weather StatementRLXCalhoun, Gilmer, Ritchie32 min
Apr 16, 7:40 PM EDTSpecial Weather StatementRLXPocahontas, Randolph35 min
Apr 16, 2:41 PM EDTSevere Thunderstorm WarningRLXAthens, Morgan, Washington49 min
Apr 16, 3:19 PM EDTSpecial Weather StatementRLXMorgan26 min
Apr 16, 3:24 PM EDTSpecial Weather StatementRLXJackson, Vinton36 min
Apr 16, 4:02 PM EDTSpecial Weather StatementRLXAthens28 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.